Alert archive / Missouri / Flash Flood Warnings in 1999

Flash Flood Warning 65, NWS Springfield, MO

May 4, 19995 counties in Missouri

NWS Springfield, MO issued this flash flood warning at May 4, 1999, 5:20 PM CDT for 5 counties in Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 4, 1999, 5:20 PM CDT (22:20 UTC)
Expired
May 4, 1999, 11:30 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Benton County, MO, Camden County, MO, Hickory County, MO, Morgan County, MO, St. Clair County, MO

The radar

The Springfield radar (KSGF), 103 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.3 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1999-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 145 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1999-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
145 J/kg
Mixed-layer CIN
-410 J/kg
Mixed-layer LCL
1235 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 042220
FFWSGF
KSC011-021-037-MOC009-011-015-029-039-043-057-059-067-077-085-
097-105-109-119-131-141-145-167-185-209-213-217-225-229-050430-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
520 PM CDT TUE MAY 4 1999

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS EXTENDED THE

* FLASH FLOOD WARNINGS FOR...
  BOURBON COUNTY IN SOUTHEASTERN KANSAS
  CHEROKEE COUNTY IN SOUTHEASTERN KANSAS
  CRAWFORD COUNTY IN SOUTHEASTERN KANSAS
  BARRY COUNTY IN SOUTHWESTERN MISSOURI
  BARTON COUNTY IN SOUTHWESTERN MISSOURI
  BENTON COUNTY IN CENTRAL MISSOURI
  CAMDEN COUNTY IN CENTRAL MISSOURI
  CEDAR COUNTY IN SOUTHWESTERN MISSOURI
  CHRISTIAN COUNTY IN SOUTHWESTERN MISSOURI
  DADE COUNTY IN SOUTHWESTERN MISSOURI
  DALLAS COUNTY IN SOUTHWESTERN MISSOURI
  DOUGLAS COUNTY IN SOUTHWESTERN MISSOURI
  GREENE COUNTY IN SOUTHWESTERN MISSOURI
  HICKORY COUNTY IN CENTRAL MISSOURI
  JASPER COUNTY IN SOUTHWESTERN MISSOURI
  LACLEDE COUNTY IN SOUTHWESTERN MISSOURI
  LAWRENCE COUNTY IN SOUTHWESTERN MISSOURI
  MCDONALD COUNTY IN SOUTHWESTERN MISSOURI
  MILLER COUNTY IN CENTRAL MISSOURI
  MORGAN COUNTY IN CENTRAL MISSOURI
  NEWTON COUNTY IN SOUTHWESTERN MISSOURI
  POLK COUNTY IN SOUTHWESTERN MISSOURI
  ST. CLAIR COUNTY IN WEST CENTRAL MISSOURI
  STONE COUNTY IN SOUTHWESTERN MISSOURI
  TANEY COUNTY IN SOUTHWESTERN MISSOURI
  VERNON COUNTY IN WEST CENTRAL MISSOURI
  WEBSTER COUNTY IN SOUTHWESTERN MISSOURI
  WRIGHT COUNTY IN SOUTHWESTERN MISSOURI

* UNTIL 1130 PM CDT

* DOPPLER RADAR INDICATED A LINE OF HEAVY SHOWERS AND THUNDERSTORMS
  FROM VERSAILLES...TO CAMDENTON...TO LEBANON...TO MARSHFIELD...AND
  TO FORSYTH.  THESE FLOOD PRODUCING STORMS WERE MOVING NORTHEAST AT 35
  MPH.

* THUNDERSTORMS...PRODUCING HEAVY RAINFALL AMOUNTS UP TO ONE INCH AN
  HOUR...WILL CONTINUE THROUGH MIDNIGHT ACROSS SOUTH CENTRAL MISSOURI.
  RUNOFF FROM EARLIER STORMS WILL CONTINUE TO FLOOD AREAS ACROSS
  SOUTHWEST MISSOURI...AND EXTREME SOUTHEAST KANSAS.

  NUMEROUS ROADS ACROSS SOUTHWEST MISSOURI ARE WATER COVERED OR
  CLOSED DUE TO FLOODING.  MANY CREEKS AND LOW WATER CROSSINGS ARE
  FLOODED AND VERY DANGEROUS TO CROSS.

  HIGHWAY 123 NORTH FROM WALNUT GROVE TO EUDORA IS FLOODED...AND
  TURKEY CREEK WEST OF EUDORA HAS FLOODED COUNTY ROAD W.  THE CITY OF
  JOPLIN DECLARED A STATE OF EMERGENCY DUE TO EXTREME FLOODING OF
  STREETS AND LOW LYING AREAS.

  OVERNIGHT...RUNOFF WILL CONTINUE ACROSS ALL OF SOUTHWEST MISSOURI
  AND CONTINUE THE THREAT OF FLOODING THROUGH WEDNESDAY MORNING.
  CREEKS...STREAMS...LOW LYING AREAS AND LOW WATER CROSSINGS WILL
  REMAIN FLOODED.


EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES.
ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF
CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO
FLOODING.

DAVIS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 4, 2:55 PM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, May 4, 2:55 PM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
255 PM CDT TUE MAY 4 1999

FCST CONCERNS: SEVERE TSTM/HEAVY RAIN THREAT TNGT

RUNNING VERY BEHIND THIS AFTN WITH SVR WX...SO THIS WL BE BRIEF.

ONGOING STRONG TO SVR TSTMS EXPECTED TO PERSIST ACRS MUCH OF THE FA
TNGT AS UPR LVL JET MAX...AND SHRT WV PASSES THRU THE REGION. WITH
HVY RAINS EARLIER TODAY...FLASH FLOOD THREAT STILL EXISTS. WL CONT
THE FLASH FLOOD WATCH FOR TNGT.

APPEARS THAT ETA MODEL INITIALIZED THE BEST THIS MRNG AT 12Z...WITH
AVN A CLOSE SECOND. WL FOLLOW ALONG WITH THESE MODELS FOR THIS FCST.

SFC LOW OVR CNTRL KS IS FCST TO LIFT SLOLY NEWD OVR THE NEXT 48 HRS.
CDFNT/DRYLINE TRAILING SWD FM THE LOW IS FCST TO ENTER WRN PART OF
THE FA TNGT...MOVE INTO CNTRL AREAS BY WED MRNG AND THEN INTO SERN
MO BY WED AFTN. ASSOCD UPR SYS IS FCST TO CLOSE OFF TO THE NORTH OF
MO DURG THE FCST PD. SEVERAL SHRT WVS WL CONT TO ROTATE ARND THE UPR
SYS...KEEPING CHCS OF RAIN IN THE FCST.

GOOD DRY PUNCH FCST TO MOVE INTO THE AREA LATER TNGT AND EARLY ON
WED. THIS SHLD BRING A BREAK IN THE RAIN FOR MOST AREAS BY WED MRNG.

COMBINATION OF COLD AIR ALOFT AND AFTN HEATING WL LEAD TO STEEP
LAPSE RATES...RESULTING IN SCTD SHOWERS BOTH WED AND THU AFTN...
ESPECIALLY NRN COUNTIES. DECENT LOW LVL CAA NOTED BY WED NGT AND
THU...WL LEAD TO COOLER TEMPS LATER PDS.

LTL TIME TO COMPARE TEMPS...SO WL USE A BLEND OF NGM AND AVN MOS.

STL...WL TRY AND SEND WORK ZNS BY 330 PM.

THANKS FOR COORDINATION STL...ICT AND LIT.

CCF (FOR COORDINATION PURPOSES ONLY):

SGF EE 054/069 045/062 045 098333
JLN EE 053/068 046/061 046 096333
UNO TE 056/073 048/063 046 099533
VIH TE 057/071 044/058 043 099534

RICKARD

In the hours before

Special weather statement, May 4, 1:00 PM CDT, 4 hours 20 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-050000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT TUE MAY 4 1999

THE FOLLOWING STATEMENT IS VALID FOR PORTIONS OF CENTRAL AND SOUTHERN
MISSOURI AND EXTREME SOUTHEAST KANSAS.

...SEVERE THUNDERSTORMS AND HEAVY RAIN POSSIBLE THIS AFTERNOON AND
TONIGHT...

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS MOVED INTO SOUTHEAST
KANSAS AND EXTREME SOUTHWEST MISSOURI AT MIDDAY. THIS ACTIVITY WAS
ASSOCIATED WITH AN AREA OF STRONG LOW PRESSURE ALOFT THAT WAS
APPROACHING THE AREA FROM THE WEST. THE SHOWERS AND THUNDERSTORMS
WILL CONTINUE TO SPREAD NORTHEASTWARD THIS AFTERNOON.

THE SHOWERS AND THUNDERSTORMS THAT PASSED ACROSS THE AREA EARLIER
THIS MORNING...HAD STABILIZED THE ATMOSPHERE. HOWEVER...DAYTIME
HEATING WILL CAUSE CONDITIONS TO BECOME MORE UNSTABLE OVER THE
REGION AS THE AFTERNOON GOES ON. THIS WILL RESULT IN A THREAT FOR
SEVERE WEATHER OVER SOUTHEAST KANSAS AND THE MISSOURI OZARKS THIS
AFTERNOON AND INTO TONIGHT.

IT APPEARS THAT THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL
AND DAMAGING THUNDERSTORM WINDS. THERE COULD ALSO BE ISOLATED
TORNADOES. HOWEVER...THE MAIN TORNADIC THREAT WILL BE SOUTH OF THE
MISSOURI...ARKANSAS BORDER.

ALONG WITH THE THREAT OF SEVERE WEATHER...THE POTENTIAL FOR FLASH
FLOODING ALSO EXISTS INTO TONIGHT. PARTS OF SOUTHEAST KANSAS AND
SOUTHWEST MISSOURI RECEIVED BETWEEN ONE AND TWO INCHES OF RAINFALL
SINCE LAST NIGHT. THIS HAS CAUSED THE GROUND TO BECOME SATURATED. ANY
ADDITIONAL RAIN THAT FALLS THIS AFTERNOON AND TONIGHT WILL ONLY
INCREASE THE THREAT OF FLASH FLOODING. A FLASH FLOOD WATCH REMAINS IN
EFFECT THIS AFTERNOON AND TONIGHT ACROSS THE AREA.

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT ACROSS
SOUTHEAST KANSAS AND SOUTHERN MISSOURI. STAY TUNED FOR LATER
STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

RICKARD
Special weather statement, May 4, 4:54 PM CDT, 26 minutes before
MOZ056>058-069>071-080>083-091>092-095>098-104>106-050300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
454 PM CDT TUE MAY 4 1999

...TORNADO WATCH NUMBER 211 IN EFFECT UNTIL 10 PM FOR PORTIONS OF
SOUTH CENTRAL AND CENTRAL MISSOURI...

IN MISSOURI:

CAMDEN         CHRISTIAN      DALLAS        DENT
DOUGLAS        HOWELL         LACLEDE       MARIES
MILLER         MORGAN         OREGON        OZARK
PHELPS         PULASKI        SHANNON       TANEY
TEXAS          WEBSTER        WRIGHT

INCLUDING THE TOWNS OF...ROLLA...BRANSON...CAMDENTON...WEST
PLAINS...SALEM...MARSHFIELD AND OZARK...

STRONG TO SEVERE THUNDERSTORMS DEVELOPED OVER SOUTHWEST MISSOURI AND
NORTHWESTERN ARKANSAS THIS AFTERNOON.  THESE STORMS ARE CURRENTLY
MOVING INTO CENTRAL AND SOUTH CENTRAL MISSOURI.  WHILE THE PRIMARY
THREAT WITH THESE STORMS WILL BE DAMAGING WINDS AND TORRENTIAL
RAINS...THE POTENTIAL FOR TORNADO DEVELOPMENT ALSO EXISTS.

A TORNADO WATCH MEANS THAT SEVERE THUNDERSTORMS AND TORNADOES WILL BE
POSSIBLE IN AND NEAR THE WATCH AREA.  TAKE TIME NOW TO THINK ABOUT
WHAT YOU WOULD DO TO PROTECT YOURSELF IF A TORNADO WARNING IS ISSUED
FOR YOUR AREA.  REMEMBER...ELECTRICAL POWER AND OTHER SERVICES MAY BE
INTERRUPTED DURING SEVERE STORMS.

GAEDE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 1:12 AM CDTTornado WarningSGFJasper63 min
May 4, 1:30 AM CDTSevere Thunderstorm WarningSGFNewton65 min
May 4, 1:54 AM CDTSevere Thunderstorm WarningSGFBarton66 min
May 4, 4:31 AM CDTFlash Flood WarningSGFBarton, Jasper4 hr
May 4, 4:31 AM CDTFlash Flood WarningSGFVernon4 hr
May 4, 5:01 AM CDTSevere Thunderstorm WarningSGFCamden, Laclede49 min
May 4, 7:29 AM CDTSevere Thunderstorm WarningSGFTexas51 min
May 4, 11:24 AM CDTFlash Flood WarningSGFMcDonald, Newton6 hr
May 4, 11:24 AM CDTFlash Flood WarningSGFBarton, Jasper, Vernon6 hr
May 4, 12:51 PM CDTFlash Flood WarningSGFDade, Lawrence5 hr
May 4, 12:51 PM CDTFlash Flood WarningSGFCedar, St. Clair5 hr
May 4, 1:32 PM CDTSevere Thunderstorm WarningSGFCedar, St. Clair48 min
May 4, 2:12 PM CDTTornado WarningSGFBenton, Hickory48 min
May 4, 2:26 PM CDTFlash Flood WarningSGFChristian, Dallas, Greene, Polk, Webster3 hr
May 4, 2:26 PM CDTFlash Flood WarningSGFBarry, Stone3 hr
May 4, 2:26 PM CDTFlash Flood WarningSGFBenton, Camden, Hickory, Laclede, Miller, Morgan3 hr
May 4, 2:26 PM CDTFlash Flood WarningSGFDouglas, Taney3 hr
May 4, 2:26 PM CDTFlash Flood WarningSGFWright3 hr
May 4, 2:53 PM CDTSevere Thunderstorm WarningSGFCedar, Polk37 min
May 4, 3:10 PM CDTSevere Thunderstorm WarningSGFBarry50 min
May 4, 4:07 PM CDTSevere Thunderstorm WarningSGFChristian, Greene53 min
May 4, 4:23 PM CDTSevere Thunderstorm WarningSGFWebster47 min
May 4, 4:45 PM CDTSevere Thunderstorm WarningSGFDallas25 min
May 4, 5:00 PM CDTSevere Thunderstorm WarningSGFCamden, Laclede35 min
May 4, 5:20 PM CDTFlash Flood WarningSGFChristian, Douglas, Taney, Webster, Wright6 hr
May 4, 5:20 PM CDTFlash Flood WarningSGFBarry, Lawrence, McDonald, Newton, Stone6 hr
May 4, 5:20 PM CDTFlash Flood WarningSGFDade, Dallas, Greene, Polk6 hr
May 4, 5:20 PM CDTFlash Flood WarningSGFBarton, Cedar, Vernon6 hr
May 4, 5:20 PM CDTFlash Flood WarningSGFJasper6 hr
May 4, 5:20 PM CDTFlash Flood WarningSGFLaclede6 hr
May 4, 5:20 PM CDTFlash Flood WarningSGFMiller6 hr
May 4, 5:55 PM CDTFlash Flood WarningSGFDent, Phelps, Shannon, Texas6 hr
May 4, 5:55 PM CDTFlash Flood WarningSGFMaries, Pulaski6 hr
May 4, 5:55 PM CDTFlash Flood WarningSGFHowell, Ozark6 hr
May 4, 5:55 PM CDTFlash Flood WarningSGFOregon6 hr
May 4, 6:47 PM CDTSevere Thunderstorm WarningSGFHowell, Ozark48 min

Nearby

Flash Flood Warnings in Missouri, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.